Explicit Hermitian Methods for the Numerical Solution of Parabolic Partial Differential Equations

  • Gerhard Joubert
Part of the International Series of Numerical Mathematics / Internationale Schriftenreihe zur Numerischen Mathematik / Serie Internationale D’Analyse Numerique book series (ISNM, volume 48)


Explicit hermitian methods, which have smaller truncation errors and better stability properties than presently available explicit methods, are derived for the one-dimensional nonhomogeneous parabolic differential equation. As these hermitian methods are not defined for all internal points of the difference grid used, smoothing methods which enable their practical application are formulated. Numerical results for a linear and a nonlinear example are given.


Burger Equation Discretization Error Parabolic Partial Differential Equation Difference Grid Parabolic Differential Equation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Adam, Y.: A hermitian finite difference method for the solution of parabolic equations. Comp. and Maths. with Applications. 1 (1975), 393–406.CrossRefGoogle Scholar
  2. [2]
    Benton, E.R. and Platzmann, G.W.: A table of solutions of the one-dimensional Burgers equation. Quarterly of Applied Maths. 30 (1972), 195–212.Google Scholar
  3. [3]
    Bivins, R.L. and Metropolis, N.C.: Significance arithmetic: Application to a partial differential equation. IEEE Trans. on Computers. C-26 (1977), 639–642.CrossRefGoogle Scholar
  4. [4]
    Collatz, L.: Hermitian methods for initial value problems in partial differential equations. Topics in Numerical Analysis, Proceedings of the Royal Irish Academy Conference on Numerical Analysis, 1972. Edited by J.J.H. Miller. London, Academic 1973.Google Scholar
  5. [5]
    Collatz, L.: The Numerical Treatment of Differential Equations. Berlin, Springer 1960.CrossRefGoogle Scholar
  6. [6]
    Joubert, G.R.: Explicit difference approximations of the one-dimensional diffusion equation, using a smoothing technique. Numerische Mathematik 17 (1971), 409–430.CrossRefGoogle Scholar
  7. [7]
    Richtmyer, R.D. and Morton, K.W.: Difference Methods for Initial Value Problems. New York, Interscience 1967.Google Scholar

Copyright information

© Springer Basel AG 1979

Authors and Affiliations

  • Gerhard Joubert
    • 1
  1. 1.Computer Science DepartmentUniversity of NatalDurbanSouth Africa

Personalised recommendations